Written by By Jessica York, CNN
When the synthetic opioid fentanyl was unleashed onto the US market, few knew what to make of it. That changed in April 2016, when the opioid shook off its street name of “hillbilly heroin” and rolled up on scores of heroin users and their families.
Now, authorities have noted an alarming trend: In the past six months, they’ve made the discovery of blended heroin mixed with fentanyl nine times.
Here’s what you need to know:
While fentanyl — which is 50 to 100 times more potent than morphine — has infiltrated heroin, the issue has been especially rampant in southern states, including California, Florida, Georgia, Louisiana and Alabama.
The synthetic opioid has also shown up in cocaine and pills.
But it doesn’t kill people the way cocaine, heroin or pills do, because fentanyl is often mixed with another synthetic opioid, carfentanil. Carfentanil, which is up to 10,000 times more potent than morphine, is much harder to control and is used to sedate elephants, bears and other large animals.
“In my experience, when people are overdosing on heroin laced with fentanyl, they do not die immediately. They take a breath and keep going. The mixture actually slows them down. It’s scary,” said Aaron Ford, a medical director for the Drug Enforcement Administration’s opioid abuse unit, who is based in the Los Angeles area.
The combined effects of fentanyl and carfentanil cause many users to fall into a “death rattle,” Ford said.
“That rattle is when they become disoriented and disoriented people that are going to sleep. They start to wake up, and what they see is the doors are open, things are rolling and knocking around. Then they start to get scared,” he said.
He stressed that people who use heroin should know what they’re getting into when they buy the drug.
“(It’s) very dangerous, because people don’t realize what they’re getting into,” Ford said. “If they’re going to use heroin or any drug for that matter, they should know the purity and what that affects on the body, how the effects of that effect could lead to death.”
On February 25, Daniel ‘Dylan’ Garlow, 25, from California, passed away after taking synthetic fentanyl laced with carfentanil.
On Sunday, Daniel Buchanan-Rasmussen, 34, from Kentucky, died of an apparent overdose after ingesting prescription medication mixed with fentanyl and carfentanil.
Earlier this month, Jason Anderson, 41, died of an apparent overdose after using synthetic fentanyl laced with carfentanil. Anderson’s death took place in Middlebury, Idaho, after he consumed the drug at an apartment in the community, resulting in his overdose.
“I want people to be educated on this issue,” Anderson’s brother said during a news conference last week.
“If you take this fatal drug mix, I can’t find you and you won’t call me or anyone from your family to find you.”